MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTXSFT0203
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/10/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2018-01362.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the right middle cerebral artery (mca) using penumbra smart coils (smart coils) and a penumbra smart coil detachment handle (handle).During the procedure, the physician successfully placed a smart coil in the target location using the handle and a non-penumbra microcatheter.The physician then was unable to detach the smart coil using the handle, despite attempting multiple times.The physician, therefore, removed the smart coil.The procedure was completed using additional coils and the same microcatheter.It was also reported that there was severe tortuosity in the patient's internal carotid artery (ica).There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was broken on the proximal end of the pusher assembly.The embolization coil was intact with its pusher assembly and the embolization coil had offset coil winds.The pull wire was inside the alignment feature of the distal detachment tip (ddt).During functional testing, the smart coil was straightened out on the table and the demonstration handle was attached to the proximal end of the pusher assembly and actuated.The pull wire retracted out of the ddt; however, contrast inside the ddt kept the embolization coil from detaching from the pusher assembly.Conclusion: evaluation of the returned smart coil revealed that the pet lock was broken on the proximal end of the pusher assembly.This type of damage typically occurs when an attempt is made to detach the embolization coil from its pusher assembly using a detachment handle.Further evaluation of the returned device revealed that the embolization coil remained intact with its pusher assembly after an attempt was made to detach the coil using a demonstration handle.During the functional test, the smart was straightened out on the table and attempted to detach using a demonstration handle.The pull wire was able to be retracted out of the ddt as the pusher assembly slightly buckled, due to the contrast bonding to the pull wire inside the pusher assembly.The pull wire was retracted out of its ddt; however, the contrast inside the ddt kept the coil from detaching from the pusher assembly.The contrast likely prevented the coil from detaching during the functional test.The severe tortuosity in the patient¿s ica may have contributed to the coil not detaching during the procedure.If friction builds up within the smart coil hypotube it may overcome the force capable of being delivered by the detachment handle.The smart coil introducer sheath, handle, and non-penumbra microcatheter identified in the complaint were not returned to penumbra for evaluation.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.All appropriate inspections (e.G.Visual, dimensional, and destructive) were completed per process monitoring requirements.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.All parts that failed visual inspection have been rejected and all parts released met specifications.This report is associated with mfr report number: 3005168196-2018-01362.Patient condition/anatomy may have contributed to the device malfunction.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7678438
Report Number3005168196-2018-01361
Device Sequence Number789541
Product Code HCG
UDI-Device Identifier00814548015279
UDI-Public00814548015279
Combination Product (Y/N)Y
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/11/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/24/2021
Device Catalogue Number400SMTXSFT0203
Device Lot NumberF72476
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/22/2018
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 06/11/2018
Supplement Date Received by Manufacturer12/05/2018
Initial Report FDA Received Date07/11/2018
Supplement Report FDA Received Date05/13/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age67 YR
Date Report Sent to FDA01/01/2005